Hail, Lamb
- When
- September 14, 6:45 PM CST
- Where
- Lamb County, Earth
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.230, -102.400
Local broadcast media relayed a report of hail up to the size of golf balls.
From late on the 14th through the early morning hours on the 15th, severe thunderstorms brought torrential rainfall, large hail, and several swaths of severe winds. Thunderstorms were initially isolated to widely scattered on the evening of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
From late on the 14th through the early morning hours on the 15th, severe thunderstorms brought torrential rainfall, large hail, and several swaths of severe winds. Thunderstorms were initially isolated to widely scattered on the evening of the 14th. Sufficient vertical wind shear allowed some of the storms to rotate becoming supercells and tracking southeastward. The most intense storm developed in the southwest Texas Panhandle and tracked down US Highway 84 through Lubbock (Lubbock County). This storm produced golf ball size hail in Earth (Lamb County), 60 mph winds near Amherst (Lamb County) and wind damage in Anton (Hockley County). This same supercell went on to produce several observed severe wind gusts across central Lubbock County and damage on the campus of Texas Tech University. Following the evening supercell, a large complex of thunderstorm moved out of eastern New Mexico and across much of the South Plains and Rolling Plains through the early morning of the 15th. This complex of thunderstorms generated very intense winds as it approached and moved across Lubbock (Lubbock County) and Slaton (Lubbock County). A peak gust of 78 mph was measured by the Texas Tech University West Texas mesonet site in Slaton shortly after the storms produced wind gusts up to 69 mph within the city of Lubbock. The severe winds downed numerous large limbs and trees and damaged several roofs in and around Lubbock as they raced through. This large area of thunderstorms produced torrential rainfall as it moved through. The heaviest rain from this event was also focused where the strongest wind occurred, from Lubbock through Slaton and southwest Crosby County. Much of the rain fell in less than a half hour which led to extensive runoff and flooding. The runoff was directed down the North Fork Double Mountain Fork of the Brazos River downstream of Lubbock. Even well after the rain concluded many low spots and drainages were inundated with water and several roads were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 14, 5:33 PM CST, 1 hour 12 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 633 PM CDT Thu Sep 14 2023 ...New AVIATION... .SHORT TERM... (This evening through Friday) Issued at 228 PM CDT Thu Sep 14 2023 Water vapor imagery currently shows a shortwave trough over New Mexico and an upper level trough tracking northeast through Quebec. Westerly flow aloft will continue over the region allowing for moisture transport from west to east. Low cloud cover has gradually decreased this afternoon over portions of the FA as isentropic ascent has become weaker, which has allowed for temperatures to rapidly increase. This heating along with a low-level theta-e ridge axis extending from eastern New Mexico to the South Plains has already resulted in a deepening CU field and may allow for isolated thunderstorms to develop this evening. Therefore, PoPs were broadened and increased slightly for portions of the western South Plains and far southwestern TX Panhandle through this evening. Tonight, the entrance region of the upper level jet will move across the FA and will work in conjunction with the warmer surface temperatures and moist upslope surface flow to initiate thunderstorms over eastern New Mexico which are expected to move across most of the FA through early Friday morning. Instability looks better than previous nights with steepening lapse rates and MUCAPE values greater than 1000 J/kg which will warrant the possibility of stronger storms with wind gusts up to 50 mph. However, the main threat once again looks to be localized heavy rainfall analyzed on soundings by the elongated CAPE profiles. Tomorrow, cloud cover looks to stick around for the early morning hours which will help keep surface heating at a minimum. Similar to today, uncertainty remains regarding how quickly cloud cover will dissipate with similar uncertainty regarding temperatures and precipitation chances during the afternoon hours. We do expect a moderate amount of clearing which may fuel isolated thunderstorm development near the NM state line tomorrow afternoon. Based on today's trends and the similar synoptic pattern tomorrow have opted to keep the NBM blend of temperatures in the 70s area-wide. && .LONG TERM... (Friday night through next Wednesday) Issued at 228 PM CDT Thu Sep 14 2023 Convection will likely be ongoing across portions of the FA ahead of a slow moving upper shortwave. The shortwave trough will deamplify as the axis moves overhead late Saturday/early Sunday and will result in decreased rain chances. Some drizzle may still be possible as weak isentropic lift will remain. The upper ridge to our west will attempt to move overhead by the late weekend, but models are in fairly decent agreement with the ridge deamplifying with the upper flow becoming more zonal to slightly northwesterly. This overall pattern remains over the FA near the end of the forecast period. Temps will warm back into the mid/upper 80s/low 90s by mid next week with rain chances also returning during this time frame. Rain chances will result from possible weak shortwave troughs in the upper flow. Models are showing an upper low breaking from the main trough over the Pacific Northwest by mid next week but differ on the eventual path of the low. There is consensus that the upper low will bring a highly modified cold front into the region along with dry, windy conditions. && .AVIATION... (00Z TAFS) Issued at 633 PM CDT Thu Sep 14 2023 VFR early this evening should collapse to MVFR (perhaps IFR at times) shortly after sunset as stratus redevelops. Barring a few slow-moving SHRA/TS this evening, a greater window for TS should open after midnight once again at LBB and PVW as clusters of TS move out of NM. Not confident in these reaching CDS as most models track this well to the south, but some thunder is still possible here before activity wanes region wide through the morning. VFR should not return until noon or a bit later at all terminals as very moist E upslope winds remain intact. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...12 LONG TERM....51 AVIATION...93
Hazardous Weather Outlook National Weather Service Lubbock TX 230 PM CDT Thu Sep 14 2023 TXZ021>044-151930- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 230 PM CDT Thu Sep 14 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Isolated thunderstorms will be possible through this evening with the highest chances near the New Mexico state line. An additional round of more widespread thunderstorms is expected later tonight with primary hazards being wind gusts up to 50 mph and localized heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Showers and thunderstorms are expected each day through Saturday and again next Tuesday. A few storms may produce locally heavy rainfall and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Lubbock TX
427 PM CDT Thu Sep 14 2023
TXZ033-039-142200-
Cochran TX-Yoakum TX-
427 PM CDT Thu Sep 14 2023
...A strong thunderstorm will impact portions of southern Cochran and
north central Yoakum Counties through 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Bledsoe, or 20 miles southwest of Morton, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Brief funnel clouds are possible with this storm. Gusty
winds could knock down tree limbs and blow around unsecured
objects. Minor hail damage to outdoor objects and
vegetation is possible.
This storm will remain over mainly rural areas of southern Cochran
and north central Yoakum Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3361 10305 3356 10269 3330 10280 3345 10306
TIME...MOT...LOC 2126Z 288DEG 15KT 3350 10299
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
17Special Weather Statement
National Weather Service Lubbock TX
445 PM CDT Thu Sep 14 2023
TXZ039-142215-
Yoakum TX-
445 PM CDT Thu Sep 14 2023
...A strong thunderstorm will impact portions of central Yoakum
County through 515 PM CDT...
At 444 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Plains, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Brief funnel clouds are possible with this storm. Gusty
winds could knock down tree limbs and blow around unsecured
objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3318 10300 3331 10293 3330 10262 3305 10268
TIME...MOT...LOC 2144Z 280DEG 15KT 3323 10291
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
17Special Weather Statement
National Weather Service Lubbock TX
515 PM CDT Thu Sep 14 2023
TXZ039-142245-
Yoakum TX-
515 PM CDT Thu Sep 14 2023
...A strong thunderstorm will impact portions of southeastern Yoakum
County through 545 PM CDT...
At 515 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plains, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Brief funnel clouds are possible with this storm. Gusty
winds could knock down tree limbs and blow around unsecured
objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3314 10295 3325 10286 3316 10259 3315 10259
3296 10277
TIME...MOT...LOC 2215Z 306DEG 10KT 3318 10285
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
17Special Weather Statement
National Weather Service Lubbock TX
644 PM CDT Thu Sep 14 2023
TXZ021-150015-
Parmer TX-
644 PM CDT Thu Sep 14 2023
...A strong thunderstorm will impact portions of southeastern Parmer
County through 715 PM CDT...
At 643 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Oklahoma Lane, or 14 miles north of Muleshoe,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Lazbuddie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3441 10289 3452 10277 3439 10254 3431 10264
3431 10280
TIME...MOT...LOC 2343Z 317DEG 9KT 3443 10280
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
17The Lubbock radar (KLBB), 84 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Local broadcast media relayed a report of hail up to the size of golf balls.
A Texas Tech University West Texas mesonet site near Amherst measured a wind gust of 60 mph.
A report was received of several structures damaged by severe wind gusts. A roof was blown off of an outbuilding and into a nearby house. Additionally, a fence supported by steel posts was blown down and debris was found approximately 200 yards away.
A swath of severe thunderstorm winds affected an area from Shallowater to Texas Tech University. On the campus of Texas Tech University, several utility poles were blown down. A Texas Tech University West Texas mesonet site near Shallowater measured a wind gust to 64 mph. Another mesonet on the campus of Texas Tech University measured severe wind gusts from 2117 CST through 2118 CST. A peak wind gust of 66 mph was measured at 2117 CST. Additionally, the Automated Surface Observing System at Lubbock Preston Smith International Airport measured a severe wind gust of 61 mph at 2115 CST.
An extensive swath of severe thunderstorm winds occurred from Reese Center across the city of Lubbock to Slaton. Numerous instances of damage occurred within this swath. Most damage was large tree limbs in excess of one foot in diameter downed by high winds. There was also various damage to homes and apartment buildings. Numerous Texas Tech University West Texas mesonet sites across Lubbock County observed severe thunderstorm winds. The peak wind gust measured by the Texas Tech University West Texas mesonet was 78 mph at Slaton at 0214 CST.
Intense rain rates occurred with thunderstorm activity over central Lubbock County affecting the city of Lubbock in addition to the severe thunderstorm winds. Numerous vehicles became stalled out on the east side of the city of Lubbock. In addition, many roads were closed across Lubbock with water over the roadway. The flooding persisted well into the afternoon of the 15th as the water moved downstream into Buffalo Springs Lake and Ransom Canyon. A Texas Tech University West Texas mesonet site on the campus of Texas Tech University measured 2.43 inches of rain in 20 minutes. At least one home experienced flooding at Ransom Canyon on the south side of the lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1123412, 1123413, 1123416, 1123418, 1123423, 1123424.